Say What? "Naloxone"

Image
Naloxone Saves Lives screengrab

Image by NIDA

"Say What?" is a periodic series in which we define scientific terms and explain their importance.

The opioid crisis is a complicated problem that requires many solutions. Scientists and health care professionals are working toward those solutions and saving lives. One result of their work is a medication called naloxone.

What is naloxone? 

Watch the video below to find out. (The video is available in Spanish, too.)

Naloxone is designed to rapidly reverse an opioid overdose. It needs to be administered (given) right away, which is why the U.S. Food and Drug Administration approved an easy-to-use nasal spray version. Naloxone also comes in an injectable syringe, which can be used by emergency medical workers.

How does it work?

A person who overdoses on an opioid (like a prescription pain medication, heroin, or fentanyl) experiences slower breathing—or stops breathing completely. In many cases, giving the person naloxone can immediately restore normal breathing.

Who can give it?

Emergency responders, like police, doctors, and EMTs (emergency medical technicians) can administer naloxone. So can family and friends of the person who has overdosed.

Even with naloxone, however, when someone overdoses, it’s important to call emergency responders right away. Naloxone is only active in the body for 30 to 90 minutes, and its effects can wear off, causing the user to stop breathing again. Sometimes a second dose is needed, especially with really deadly opioids like fentanyl.

Naloxone can be a life-saver, but it isn’t used to treat opioid use disorder (OUD), which can include opioid addiction. So, after being revived by naloxone, it’s important for a person with OUD to find substance use treatment. Visit this page to get more information or to find treatment near you.

Learn more: Opioid withdrawal in babies in increasing.

Find Help Near You

Use the SAMHSA Treatment Locator to find substance use or other mental health services in your area. If you are in an emergency situation, this toll-free, 24-hour hotline can help you get through this difficult time: call 1-800-273-TALK, or visit the Suicide Prevention Lifeline. We also have step by step guides on what to do to help yourself, a friend or a family member.

Related Articles

What Is Lean?
July 2020

Misusing prescription cough medicine can lead to nausea and dizziness, and in some cases, seizures and overdose.